Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 81, NWS Birmingham, AL

April 4, 2008Chambers County, Lee County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 4, 2008, 7:09 PM CDT for Chambers County, Lee County, Alabama. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 7:09 PM CDT (00:09 UTC)
Expired
Apr 4, 2008, 7:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chambers County, AL, Lee County, AL

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:15 PM CDTHAIL 1Opelika, ALQUARTER SIZE HAIL WAS REPORTED AT THE EMERGENCY OPERATIONS CENTER IN OPELIKA.
Apr 4, 7:15 PM CDTHAIL 1Opelika, ALREPORTED AT THE EOC
Apr 4, 7:20 PM CDTHAIL 1.753 Ne Opelika, ALGOLFBALL SIZE HAIL FELL NEAR EXIT 66 ON INTERSTATE 85.
Apr 4, 7:20 PM CDTHAIL 1.753 Ne Opelika, ALREPORTED NEAR EXIT 66 OF INTERSTATE 85
Apr 4, 7:30 PM CDTFUNNEL CLOUD5 S Valley, ALA FUNNEL CLOUD WAS OBSERVED BY VALLEY PD NEAR EXIT 70 ON INTERSTATE 85.
Apr 4, 7:30 PM CDTTSTM WND DMG5 S Valley, ALA FEW TREES WERE BLOWN DOWN BETWEEN OPELIKA AND VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 1:27 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 050009
TORBMX
ALC017-081-050045-
/O.NEW.KBMX.TO.W.0081.080405T0009Z-080405T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  NORTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF OPELIKA...

* UNTIL 745 PM CDT

* AT 709 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OPELIKA...MOVING
  EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BEANS MILL BY 720 PM CDT...
  6 MILES NORTH OF BLEECKER BY 730 PM CDT...

THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8548 3277 8512 3275 8512 3273 8510
      3271 8510 3267 8507 3263 8507 3257 8504
      3255 8546
TIME...MOT...LOC 0009Z 264DEG 26KT 3265 8534

$$

27
2 follow-up statements
000 
WWUS54 KBMX 050020
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT FRI APR 4 2008

ALC017-081-050045-
/O.CON.KBMX.TO.W.0081.000000T0000Z-080405T0045Z/
LEE AL-CHAMBERS AL-
720 PM CDT FRI APR 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EXTREME
SOUTHEASTERN CHAMBERS AND NORTHEASTERN LEE COUNTIES...

AT 715 PM CDT...A FUNNEL CLOUD WAS REPORTED.  THIS POSSIBLE TORNADO 
WAS LOCATED NEAR BEANS MILL...OR ABOUT NEAR OPELIKA...MOVING EAST AT 
30 MPH.

THE TORNADO WILL BE NEAR...
  BLEECKER BY 730 PM CDT...
  BARTLETTS FERRY DAM BY 740 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN ALABAMA.

LAT...LON 3260 8538 3274 8539 3275 8533 3275 8526
      3277 8512 3268 8509 3267 8507 3263 8507
      3257 8504
TIME...MOT...LOC 0020Z 264DEG 26KT 3266 8524

$$

27
000 
WWUS54 KBMX 050033
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT FRI APR 4 2008

ALC017-081-050045-
/O.CON.KBMX.TO.W.0081.000000T0000Z-080405T0045Z/
LEE AL-CHAMBERS AL-
733 PM CDT FRI APR 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EXTREME
SOUTHEASTERN CHAMBERS AND NORTHEASTERN LEE COUNTIES...

AT 733 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BARTLETTS FERRY DAM...OR ABOUT 12 MILES
SOUTHEAST OF CUSSETA...MOVING EAST AT 30 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3258 8511 3259 8528 3275 8533 3275 8523
      3277 8513 3268 8509 3267 8507 3263 8507
      3257 8504 3257 8510
TIME...MOT...LOC 0033Z 264DEG 26KT 3267 8513

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 6:50 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 4, 6:50 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT FRI APR 4 2008

.UPDATE...AVIATION DISCUSSION.

.SHORT TERM...TONIGHT THROUGH SUNDAY.

ONGOING ATTENTION TO SEVERE WEATHER WATCHES AND WARNINGS WILL
RESULT IN A VERY SHORT DISCUSSION THIS AFTERNOON.  LATEST FORECAST
REFLECTS THE GFS MODEL OUTPUT...WHICH HAS MORE RAIN AND
THUNDERSTORMS MOVING ACROSS THE NORTHERN HALF OF THE FORECAST
AREA TONIGHT...WHILE SEVERE CONVECTION MOVES ACROSS EAST AND SOUTH
COUNTIES THROUGH REMAINDER OF AFTERNOON. AREA WILL BEGIN TO DRY
OUT BEHIND THE FRONT BY SATURDAY AFTERNOON.

.LONG TERM...MONDAY THROUGH FRIDAY.

NEXT WEATHER MAKER...SHORT-WAVE TROUGH AND APPROACHING COLD
FRONT...WILL BEGIN TO AFFECT CENTRAL ALABAMA ON TUESDAY. THE
FRONTAL BOUNDARY STALLS OVER THE AREA...AND WITH SOUTHWESTERLY
FLOW ALOFT...CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGH THE REMAINDER OF THE WEEK.

&&

.AVIATION...00Z TAF DISCUSSION.

THUNDERSTORMS WILL BE CONFINED TO THE MGM AND TOI AREAS THROUGH AT
LEAST 04Z.  HOWEVER...SHOWERS WILL BE POSSIBLE AT ALL TAF SITES
THROUGH THE NIGHT...AS THE UPPER-LEVEL TROUGH OVER EXTREME EAST
TEXAS MOVES EAST TO MISSISSIPPI BY 12Z.  THERE ARE TWO MAIN SURFACE
BOUNDARIES.  LEADING BOUNDARY...ASSOCIATED WITH SHOWERS AND
THUNDERSTORMS...WILL REMAIN IN THE MGM AND TOI AREAS
OVERNIGHT...WHILE A COLD FRONT MOVES SOUTH TO NEAR A TCL-BHM-ANB
LINE AT 09Z...AND THROUGH TOI BY 18Z.  IFR CIGS ARE EXPECTED NEAR
THE COLD FRONT.  CONDITIONS SHOULD IMPROVE SIGNIFICANTLY BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  63  45  77  47 / 100  30  10  10  10
ANNISTON    59  66  47  77  53 / 100  30  10  10  10
BIRMINGHAM  56  67  47  79  56 / 100  30  10  10  10
TUSCALOOSA  59  70  47  80  52 / 100  20  10  10  10
CALERA      59  68  48  78  53 / 100  30  10  10  10
AUBURN      60  67  50  76  58 /  80  70  10  10  10
MONTGOMERY  62  70  50  82  56 /  80  70  10  10  10
TROY        63  72  52  79  58 /  80  70  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

03
Hazardous weather outlook, Apr 4, 6:05 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI APR 4 2008

ALZ011>015-017>050-051130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
605 PM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE STILL POSSIBLE ACROSS SOUTH-CENTRAL AND SOUTHEAST
ALABAMA UNTIL ABOUT 9 PM.  DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

DUE TO THE FAIRLY SLOW MOVEMENT OF THIS SYSTEM...LOCALIZED HEAVY
RAINFALL IS POSSIBLE WITH UP TO 2 INCHES OF RAIN IN A SHORT PERIOD
OF TIME. CREEKS AND STREAMS WILL RISE AND PONDING OF WATER IS
EXPECTED ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THIS EVENING.

03

In the hours before

Local storm report, Apr 4, 4:55 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NW MILLTOWN           33.11N 85.55W
04/04/2008  E1.00 INCH       CHAMBERS           AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN THE ABANDA COMMUNITY.

&&
Local storm report, Apr 4, 4:59 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WADLEY                  33.12N 85.57W
04/04/2008  E0.75 INCH       RANDOLPH           AL   EMERGENCY MNGR

            REPORTED IN THE CITY OF WADLEY

&&
Local storm report, Apr 4, 5:17 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             ROANOKE                 33.15N 85.37W
04/04/2008  E0.75 INCH       RANDOLPH           AL   EMERGENCY MNGR

            REPORTED IN ROAKNOKE

&&
Local storm report, Apr 4, 5:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     TSTM WND DMG     ARLEY                   34.08N 87.21W
04/04/2008                   WINSTON            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN ARLEY...WITH A TREE DAMAGING
            A MOBILE HOME AND A TREE DAMAGING A HOUSE. SIX HOMES WITH
            SHINGLE DAMAGE...ONE GRAIN SILO TOP BLOWN OFF WITH THE
            TOP OF THE SMALL STORAGE BUILDING NEXT TO IT BLOWN OFF.

&&

JWRIGHT
Local storm report, Apr 4, 6:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             WETUMPKA                32.54N 86.20W
04/04/2008  E0.88 INCH       ELMORE             AL   AMATEUR RADIO

            NICKEL SIZED HAIL IN THE REDLAND AREA

&&
Local storm report, Apr 4, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             AUBURN                  32.59N 85.48W
04/04/2008  E0.75 INCH       LEE                AL   EMERGENCY MNGR

            REPORTED IN THE CITY OF AUBURN

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:31 PM CDTSevere Thunderstorm WarningBMXChambers, Lee12 min
Apr 4, 8:28 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter10 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.